Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 237, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 13, 1998, 8:31 PM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 1998, 8:31 PM CDT (01:31 UTC)
- Expired
- Sep 14, 1998, 2:25 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 140132 FFWSGF KSC011-037-MOC185-217-140725- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 831 PM CDT SUN SEP 13 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 225 AM CDT * AT 828 PM DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO HEAVY RAINFALL OVER THE WARNING AREA. RADAR ESTIMATES OF RAINFALL ALONG WITH VOLUNTEER AND COOPERATIVE WEATHER OBSERVERS AND LAW ENFORCEMENT INDICATE THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE WARNING AREA. * REGIONAL RADARS CONTINUE TO INDICATE AN AREA OF OCCASIONALLY HEAVY RAIN EXTENDING FROM WEST CENTRAL MISSOURI...ACROSS SOUTHEAST KANSAS...AND THEN INTO NORTHEAST OKLAHOMA. THIS RAIN WILL CONTINUE TO SPREAD INTO THE WARNING AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 2 AM AND THIS WILL CAUSE POTENTIALLY LIFE THREATENING FLOODING OF LOW WATER CROSSINGS. THIS EXTENDS THE WARNING ALREADY IN EFFECT FOR BOURBON COUNTY IN SOUTHEAST KANSAS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. DSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:30 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 13, 2:30 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN SEP 13 1998 1ST PD FCST CONCERNS...TEMPERATURES AND HOW MUCH RA. SFC MAP HAS LOW OVER SRN OK WITH DEWPOINTS IN THE THE 70S ACROSS SE KS/EXTREME SW MO. WITH 35 KT 8H JET PUMPING MOISTURE INTO CWA AND PLENTY OF DEEP MOISTURE/VV AND THETA RIDGE INTO CWA...POPS WILL BE NEEDED FOR ALL PDS. HOWEVER THE PCPN SHOULD BEGIN TO WEAKEN MONDAY NIGHT AND TUESDAY AS THE REMNANTS OF FRANCES MOVES NORTHEAST AND MERGES WITH NEXT CDFNT COMING OUT OF THE NRN PLAINS. ADAP SHOWS BEST CONVERGENCE OVER WRN MO/ERN KS ATTM. SFC REPORTS AROUND CWA HAS TOTAL PCPN ATTM AROUND .50 INCHES WITH A VERY FEW ISOLATED 1 INCH REPORTS IN SE KS. FFG VALUES ARE AROUND 3 INCHES AND WITH LITTLE OR NO RAIN FOR MOST OF THE CWA DURING THE LAST MONTH...WILL NOT ISSUE FFA ATTM. MOST OF THE HEAVIEST RAIN HAS BEEN JUST WEST OF OUR CWA. DIURNAL RANGE WITH TEMPERATURES SHOULD BE MINIMAL WITH PCPN AND CLOUDS. FAN IS TO COOL WITH 1ST PD LOWS AND MAYBE TO WARM WITH 2ND PD HIGHS. WILL GO WITH FWC AND WILL MAKE A FEW ADJUSTMENTS. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) DONT THINK WILL NEED TO MENTION THUNDERSTORMS FOR FIRST PD DUE TO LITTLE OR NO CAPES...FOR 2ND PD MODELS SHOW 1000-1500 CAPES OVER SE KS AND EXTREME SW MO...MIGHT THROW IN A TSRA. WILL LEAVE OFF FFA FOR 1ST PD...AS HEAVIEST RA HAS BEEN W OF CWA. WILL NEED TO MENTION HEAVY RA POSSIBLE IN WRN ZONES. AS FOR TEMPERATURES. UPPER 60S FOR LOWS AND 70 TO 75 FOR HIGHS ACROSS CWA. ALSO SE WINDS 10 MPH ACROSS CWA. SGF RE 068/072 068/075 065 07+87 JLN RE 069/073 069/077 067 07+97 SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:37 PM CDT | Flash Flood Warning | SGF | Cherokee | 3 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 4 hr |
| Sep 14, 11:50 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 4 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | St. Clair, Vernon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.